Texas, 2023

Drought in Texas, May 1 to 31, 2023

May 1 to 31, 2023 · NWS EWX · 9 events in 9 counties and zones

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 30, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1220 AM CDT Mon May 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 101 PM CDT Sun Apr 30 2023

Skies are clear once again across South-Central Texas today with
west-southwest winds in place at the surface. With this wind,
temperatures today are much warmer than yesterday with most
locations already in the 80s with 90s expected out west. Dry
conditions at the surface will lead to humidity values dropping
below 20 percent west of Highway 281 and below 15 percent in the Rio
Grande Plains and Edwards Plateau. Dry fuels in Val Verde, Edwards,
and Kinney County will lead to elevated to near critical fire
weather conditions with winds near 10-15 mph.

For tonight, with the dry air in place, expect another cool night
with lows in the 50s to near 60 degrees for most places. Dewpoints
will creep back up tomorrow and highs will top out in the 80s and
90s once again with some possible high clouds moving in from the
west. With the higher dewpoints, nocturnal clouds and warmer lows
return to the forecast with temperatures only reaching the lower to
middle 60s by Tuesday morning. Patchy fog will also be possible with
this quick return of moisture.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 101 PM CDT Sun Apr 30 2023

Surface moisture will have fully returned to South Central Texas by
the beginning of the period which will result in increased cloud
cover, consequently keeping temperatures near normal for the middle
part of the week. Some patchy morning fog appears possible across
mainly the eastern half of the CWA on Tuesday and Wednesday mornings
with surface high pressure relatively close to the region.

The influence of upper level ridging overhead through the period
will result in a warming trend through the remainder of the week. A
series of weak shortwaves will look to ride over the top of the
upper ridge beginning on Wednesday afternoon and continuing through
the end of the period. Precipitation chances with the initial wave
on Wednesday appear to be limited to areas along the Rio Grande,
however the blended guidance gives widespread low (20-30%) PoPs
across the CWA Thursday and through next weekend.

Some severe weather seems to be possible each day with this activity
assuming that the increased flow aloft associated with the
shortwaves can provide enough lift and shear as there will be plenty
of moisture and instability in place each afternoon. As of now
Thursday may have the best potential as models depict a relatively
stronger shortwave in comparison to the others. It is also worth
noting that any thunderstorms that do end up developing (mainly
during the Thursday-Friday timeframe) will be capable of producing
quick, heavy downpours in addition to any potential severe hazards
as PWATs depicted in ensemble means will be ~150% of their normal
values.

&&

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Mon May 1 2023

No significant changes for the coming TAF period. VFR conditions will
continue at all terminals for the next 24 hours. Southerly winds will
shift to the east and lighten by around sunrise. Winds will shift
back to southeast late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  64  83  62 /   0   0   0   0
Austin Bergstrom Intl Airport  84  62  81  60 /   0   0   0   0
New Braunfels Muni Airport     88  63  83  62 /   0   0   0   0
Burnet Muni Airport            84  61  81  61 /   0   0   0   0
Del Rio Intl Airport           96  68  86  69 /   0   0   0  10
Georgetown Muni Airport        82  60  81  60 /   0   0   0   0
Hondo Muni Airport             90  64  84  63 /   0   0   0   0
San Marcos Muni Airport        86  63  82  61 /   0   0   0   0
La Grange - Fayette Regional   83  63  81  61 /   0   0   0   0
San Antonio Intl Airport       88  65  82  63 /   0   0   0   0
Stinson Muni Airport           89  65  84  64 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Gale
Aviation...05
Hazardous weather outlook, Apr 30, 8:49 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
949 PM CDT Sun Apr 30 2023

TXZ171>173-183>194-202>209-217>225-228-020300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
949 PM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Bandera

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Blanco

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Blanco forecast zone
Reported by
Drought Monitor
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Comal

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Comal forecast zone
Reported by
Drought Monitor
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Gillespie

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Drought Monitor
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Hays

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hays forecast zone
Reported by
Drought Monitor
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Kendall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Kerr

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Medina

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

Drought, Real

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

The northern part of South Central Texas received near to above normal precipitation in May and this led to improvement in the drought for most counties. Bandera and Medina Counties improved from Exceptional (D4) drought to Severe (D2) drought. Blanco and Kerr Counties improved from D4 to Extreme (D3). Comal and Real improved from D3 to D2. Three counties remained unchanged, Kendall (D4), Gillespie (D3), and Hays (D2). Of the counties in D2 or worse drought Bandera and Kerr had outdoor burn bans in effect at the end of the month. The Edwards Aquifer rose 6.8 feet in May, but was still 14.8 feet below normal. Area reservoirs mostly rose, but were still below normal conservation pool elevation. Medina Lake rose 0.3 feet and was 83.0 feet below normal. Canyon Lake was unchanged and was 12.0 feet below normal. At the end of the month, the 7-day average streamflow was below normal (10%-24%) to normal (25%-75%) on the Nueces River, normal on the Medina River, and much below normal (<10%) on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101428, 1101429, 1101430, 1101431, 1101432, 1101433, 1101434, 1101435, 1101436.